Alert archive / Utah / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 80, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 16, 2011, 3:13 PM MDT for Garfield County, Wayne County, Utah. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2011, 3:13 PM MDT (21:13 UTC)
- Expired
- Sep 16, 2011, 4:15 PM MDT
- In force
- 62 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Garfield County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 158 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
278 WUUS55 KSLC 162113 SVRSLC UTC017-055-162215- /O.NEW.KSLC.SV.W.0080.110916T2113Z-110916T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 313 PM MDT FRI SEP 16 2011 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GARFIELD COUNTY IN UTAH SOUTH CENTRAL WAYNE COUNTY IN UTAH * UNTIL 415 PM MDT * AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL GARFIELD COUNTY...OR 17 MILES EAST OF ESCALANTE...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE... RURAL CENTRAL GARFIELD COUNTY AND RURAL SOUTHERN WAYNE COUNTY PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3821 11107 3781 11076 3770 11129 3787 11143 TIME...MOT...LOC 2113Z 236DEG 16KT 3785 11127 $$ YOUNG
2 follow-up statements
772 WWUS55 KSLC 162141 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 341 PM MDT FRI SEP 16 2011 UTC017-055-162215- /O.CON.KSLC.SV.W.0080.000000T0000Z-110916T2215Z/ GARFIELD UT-WAYNE UT- 341 PM MDT FRI SEP 16 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR SOUTH CENTRAL WAYNE AND EASTERN GARFIELD COUNTIES... AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL GARFIELD COUNTY...OR ABOUT 24 MILES EAST OF ESCALANTE...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE... RURAL CENTRAL GARFIELD COUNTY AND RURAL SOUTHERN WAYNE COUNTY LAT...LON 3821 11107 3781 11076 3770 11129 3787 11143 TIME...MOT...LOC 2140Z 236DEG 16KT 3792 11114 $$ YOUNG
228 WWUS55 KSLC 162210 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 410 PM MDT FRI SEP 16 2011 UTC017-055-162216- /O.EXP.KSLC.SV.W.0080.000000T0000Z-110916T2215Z/ GARFIELD UT-WAYNE UT- 410 PM MDT FRI SEP 16 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WAYNE AND EASTERN GARFIELD COUNTIES WILL EXPIRE AT 415 PM MDT... THIS THUNDERSTORM HAS LOST SEVERE TRAITS AND IS PRODUCING HEAVY RAIN. A FLASH FLOOD WARNING HAS BEEN ISSUED FOR PORTIONS OF THE SAN RAFAEL SWELL. LAT...LON 3821 11107 3781 11076 3770 11129 3787 11143 TIME...MOT...LOC 2206Z 236DEG 16KT 3798 11102 $$ YOUNG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 10:29 AM MDT, 4 hours 44 minutes earlier.
Area forecast discussion, Sep 16, 10:29 AM MDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1029 AM MDT FRI SEP 16 2011 .SYNOPSIS...THE UPPER LEVEL TROUGH ACROSS THE PACIFIC NORTHWEST WILL DRAG A WEAKENING COLD FRONT ACROSS NORTHERN AND CENTRAL UTAH LATER TODAY. A DRIER WESTERLY FLOW ALOFT WILL DEVELOP ACROSS UTAH LATE IN THE WEEKEND...AND REMAIN IN PLACE EARLY NEXT WEEK. && .DISCUSSION...CHANGES ON TAP ACROSS THE NORTHERN 2/3RDS OF THE STATE TODAY AS THE FIRST PROGRESSIVE TROUGH OF THE COOLER SEASON WILL RIPPLE THROUGH WITHIN WESTERLY FLOW ALOFT. 700 MB ANALYSIS INDICATES FAIRLY RAPID COOLING UPSTREAM AS KSLC REMAINS AT +8 C WHILE KEKO HAS DROPPED TO +3 C...THIS INDICATIVE OF A COLD FRONTAL BOUNDARY MARCHING TOWARDS THE REGION. OBS PLACE THE SURFACE COLD FRONT NORTH-SOUTH ACROSS THE GREAT SALT LAKE AT THIS TIME...WITH SOUTHERN PORTION TAILING OFF THROUGH THE WEST DESERTS. FRONT HAS JUST PASSED THROUGH GRANTSVILLE AND WILL REACH THE WASATCH FRONT BY 11 AM. POST FRONTAL ENVIRONMENT QUITE ACTIVE EARLY THIS MORNING WITH SHOWERS AND STORMS FOCUSED ALONG THE MID LEVEL BAROCLINIC ZONE...MODEST COLD ADVECTION/PVA IS PROVIDING ADDITIONAL LIFT TO THE MODESTLY MOIST AIRMASS IN PLACE. ANTICIPATE SHOWERS AND ISOLATED STORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON ACROSS NORTHERN AND CENTRAL UTAH...A COMBINATION OF AN INCREASE OF DIURNAL INSTABILITY AND IMPROVED OROGRAPHIC INFLUENCES WILL AID TO THE DYNAMIC LIFT. DUE TO MORNING TIMING OF FRONTAL PASSAGE AND INCREASED SHOWER/STORM ACTIVITY THIS AFTERNOON HAVE LOWERED MAX TEMPS ACROSS THE WASATCH FRONT/WEST DESERTS 3-6 DEGREES IN LATEST UPDATE. NICE VORT LOBE NOTICED IN SATELLITE OVER CENTRAL NEVADA MOVING EAST. CLOUD TOPS HAVE BEEN RAPIDLY COOLING INDICATIVE OF FOCUSED LIFT...LIKELY DUE TO PVA MAX IN THIS AREA. SHORT TERM GUIDANCE CAPTURES THIS FEATURE NICELY AND TRACKS FEATURE ROUGHLY INTO THE I-70 CORRIDOR THIS AFTERNOON. SPC SREF INDICATE GREATEST INSTABILITY FOCUSED IS SAID REGION AS WELL. AREAL COVERAGE OF THUNDERSTORMS SHOULD BE GREATEST OVER WEST-CENTRAL UTAH DURING THE PEAK HEATING HOURS THIS AFTERNOON AS A RESULT. HAVE INCREASED POPS TO LIKELY RANGE FOR MANY AREAS IN SAID LOCAL IN LATEST UPDATE. COLD FRONT WILL SAG INTO CENTRAL UTAH TONIGHT THEN STALL...DRAPED WEST-EAST ACROSS THE STATE. LIFT ALONG SAID BOUNDARY WILL WANE THOUGH AS HEIGHTS BEGIN TO RISE IN WAKE OF TROUGH PASSAGE. ACTIVITY WILL BE GREATEST THIS EVENING THEN DISSIPATE AS THIS OCCURS...BUT ISOLATED SHOWERS STILL POSSIBLE INTO SATURDAY MORNING FOCUSED ALONG THE BOUNDARY. HEIGHTS WILL CONTINUE TO BUILD ACROSS THE REGION THROUGH THE WEEKEND AND INTO NEXT WEEK. MID-LEVEL DRYING WILL ENSUE RAPIDLY AS A LONG ZONAL FETCH UPSTREAM SETTLES INTO THE GREAT BASIN INTO EARLY NEXT WEEK. THIS WILL ALLOW A SLOW MODERATION OF TEMPS UNDER MOSTLY CLEAR CONDITIONS FOR THE MID TO LATE PERIODS. BOTTOM LINE...UNSEASONABLY COOL AND WET TODAY...PLEASANT THIS WEEKEND WITH AFTERNOON BUILDUPS AND BELOW SEASONAL TEMPS...DRY WITH A SLIGHT WARMING TREND TO JUST ABOVE CLIMO NEXT WEEK. && .AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL THROUGHOUT THE DAY. SOUTH WINDS SHOULD PREVAIL BEFORE A COLD FRONT ARRIVES NEAR 17Z...SHIFTING WINDS TO THE NORTHWEST. RAIN SHOWERS ARE EXPECTED TO FILL IN ACROSS THE AREA ABOUT AN HOUR OR SO BEHIND THE COLD FRONT...WITH A 10 PERCENT CHANCE OF THUNDERSTORMS IMPACTING THE TERMINAL. CIGS WILL LIKELY DROP TO NEAR 6000FT OR LOWER IN RAIN SHOWERS. PRECIPITATION WILL OCCUR ON AND OFF INTO THE NIGHT. && .FIRE WEATHER...A COLD FRONT MAKING ITS WAY ACROSS NORTHWEST UTAH THIS MORNING WILL STALL ACROSS CENTRAL UTAH TODAY BEFORE WEAKENING. SHOWERS AND THUNDERSTORMS WILL FOCUS ALONG THE BOUNDARY...WITH COOLER TEMPERATURES SPREADING INTO THE AREA BEHIND IT. HOWEVER...AMPLE MOISTURE WILL ALSO CONTINUE TO ALLOW SOME SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS PORTIONS OF SOUTHERN AND EASTERN UTAH AHEAD OF THE FRONT THIS AFTERNOON AS WELL. THE MAJORITY OF THESE STORMS WILL LIKELY PRODUCE WETTING RAIN. NORTHWEST WINDS WILL BE LOCALLY STRONG AND GUSTY FOR A FEW HOURS ACROSS NORTHERN UTAH BEHIND THE FRONT...WHILE MODERATE SOUTH WINDS CAN BE EXPECTED ACROSS PORTIONS OF SOUTHERN UTAH AHEAD OF THE FRONT. PRECIPITATION WILL CONTINUE OVERNIGHT AND INTO TOMORROW MORNING BEFORE THE AIRMASS DRIES OUT FOR THE EARLY PART OF NEXT WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && MERRILL/CHENG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 16, 6:40 AM MDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 640 AM MDT FRI SEP 16 2011 UTZ010-012>016-019>021-517-518-171300- WASATCH PLATEAU/BOOK CLIFFS-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS- 640 AM MDT FRI SEP 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH... SOUTHERN UTAH AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT LINGERING MOISTURE FROM THE STORM SYSTEM THAT AFFECTED SOUTHERN UTAH THE PAST COUPLE OF DAYS WILL SPAWN A FEW TERRAIN-BASED SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN AND EASTERN UTAH. THE COLD FRONT MOVING OUT OF NEVADA THIS MORNING WILL STALL ACROSS CENTRAL UTAH LATER TODAY. THIS BOUNDARY WILL BE THE FOCUS OF SHOWERS AND THUNDERSTORMS THROUGH CENTRAL UTAH LATER TODAY...AND LIKELY WELL INTO THE NIGHT TIME HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FRIDAY COLD FRONT WILL REMAIN STALLED ACROSS CENTRAL UTAH EARLY SATURDAY. THIS BOUNDARY WILL SERVE AS THE FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS ON SATURDAY. THE SHOWERS AND THUNDERSTORMS WILL GRADUALLY DISSIPATE LATE SATURDAY...WITH JUST A FEW SHOWERS LINGERING INTO SATURDAY EVENING. RESIDUAL MOISTURE COULD SPAWN A FEW MORE THUNDERSTORMS SUNDAY...THOUGH MOST OF THIS ACTIVITY WILL REMAIN CONFINED TO THE HIGHER TERRAIN. A DRIER WESTERLY FLOW ALOFT WILL DEVELOP ACROSS THE AREA FOR LATE SUNDAY THROUGH EARLY NEXT WEEK. TEMPERATURES WILL CLIMB BACK TO NEAR SEASONAL NORMS EARLY IN THE WEEK...WITH READINGS REACHING TO AT OR SLIGHTLY ABOVE NORMAL MIDWEEK. PATCHY MOISTURE WORKING IN FROM THE SOUTH COULD RESULT IN ISOLATED MOUNTAIN THUNDERSTORMS MIDWEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ001>009-011-WYZ021-151300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WESTERN UINTA BASIN-SOUTHWEST WYOMING- 640 AM MDT FRI SEP 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A COLD FRONT OVER EASTERN NEVADA EARLY THIS MORNING WILL SWEEP EAST ACROSS NORTHERN UTAH TODAY. SCATTERED LIGHT SHOWERS WELL AHEAD OF THE COLD FRONT WILL BE REPLACED BY HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS ALONG THE FRONT LATER THIS MORNING THROUGH THIS AFTERNOON. SHOWERS WILL CONTINUE ACROSS SOUTHWEST WYOMING AND NORTHEAST UTAH THIS EVENING...WITH SIGNIFICANTLY LESS ACTIVITY WELL BEHIND THE FRONT ACROSS NORTHWEST UTAH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE SOUTHERN END OF THE FRIDAY COLD FRONT WILL STALL ACROSS CENTRAL UTAH SATURDAY. SCATTERED SHOWERS WILL DEVELOP AGAIN NORTH OF THE FRONT SATURDAY AFTERNOON...WITH ISOLATED THUNDERSTORMS ALSO A POSSIBILITY BY LATE MORNING OR EARLY AFTERNOON. THE SHOWER AND THUNDERSTORM ACTIVITY WILL WIND DOWN LATE IN THE DAY...WITH ONLY A FEW LIGHT SHOWERS LINGERING OVER THE FAR NORTH INTO EARLY SATURDAY EVENING. A GENERALLY DRY AND MILD WESTERLY FLOW ALOFT WILL REMAIN ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING SUNDAY THROUGH THE FIRST HALF OF NEXT WEEK. HIGH PRESSURE ALOFT WILL GRADUALLY STRENGTHEN ACROSS THE GREAT BASIN DURING THE WEEK. TEMPERATURES WILL RETURN TO SEASONAL NORMS OR SLIGHTLY HIGHER MIDWEEK. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE...THOUGH THESE WILL BE CONFINED TO THE HIGHER TERRAIN AND NEAR THE IDAHO BORDER REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 3:08 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Sep 16, 3:33 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Sep 16, 3:44 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 33 min |
| Sep 16, 3:53 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| Sep 16, 3:54 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Sep 16, 4:21 PM MDT | Severe Thunderstorm Warning | SLC | Wayne | 38 min |
| Sep 16, 4:39 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 50 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.